ART Guidelines

ART Guidelines


Please review the disclaimer before proceeding with these guidelines

×

×





  • ×
  • ABBREVIATIONS
    /r ritonavir-boosted
    3TC lamivudine
    ABC abacavir
    ADR adverse drug reaction
    AKI acute kidney injury
    ALT alanine transaminase
    ANC antenatal care
    ART antiretroviral therapy
    ARV antiretroviral
    AST aspartate transaminase
    ATV atazanavir
    ATV/r ritonavir-boosted atazanavir
    AZT zidovudine
    bd twice daily
    CD4+ cluster of differentiation 4
    CM cryptococcal meningitis
    CNS central nervous system
    CrAg cryptococcal antigen
    CrCl creatinine clearance rate
    CSF cerebrospinal fluid
    CTX cotrimoxazole
    d4T stavudine
    ddI didanosine
    DILI drug-induced liver injury
    DNA deoxyribonucleic acid
    DRV darunavir
    DRV/r ritonavir-boosted darunavir
    DTG dolutegravir
    eGFR estimated glomerular filtration rate
    ELISA enzyme-linked immunosorbent assay
    ETR etravirine
    FBC full blood count
    FTC emtricitabine
    GI gastrointestinal
    Hb haemoglobin
    HBsAg hepatitis B surface antigen
    HBV hepatitis B virus
    HIV human immunodeficiency virus
    ICU intensive care unit
    INH isoniazid
    INR international normalised ratio
    InSTI integrase strand transfer inhibitor
    IPT isoniazid preventive therapy
    IRIS immune reconstitution inflammatory syndrome
    LAM lipoarabinomannan
    LDL-C low-density lipoprotein cholesterol
    LFT liver function test
    LP lumbar puncture
    LPV lopinavir
    LPV/r ritonavir-boosted lopinavir
    MDRD modification of diet in renal disease
    MTCT mother-to-child transmission of HIV
    MVC maraviroc
    NGT nasogastric tube
    NNRTI non-nucleoside reverse transcriptase inhibitor
    NRTI nucleoside reverse transcriptase inhibitor
    NTDs neural-tube defects
    NtRTI nucleotide reverse transcriptase inhibitor
    NVP nevirapine
    OI opportunistic infection
    PAS p-aminosalicylic acid
    PCR polymerase chain reaction
    PI protease inhibitor
    PI/r ritonavir-boosted protease inhibitor
    PMTCT prevention of mother-to-child transmission of HIV
    PPIs proton pump inhibitors
    PrEP pre-exposure prophylaxis
    QTc corrected QT interval
    RAL raltegravir
    RCTs randomised controlled trials
    RIF rifampicin
    RFB rifabutin
    RNA ribonucleic acid
    RPV rilpivirine
    RTV or /r ritonavir
    sCr serum creatinine
    sCrAg serum cryptococcal antigen
    TAF tenofovir alafenamide
    TAM thymidine analogue mutation
    TB tuberculosis
    TB-IRIS tuberculosis immune reconstitution inflammatory syndrome
    TBM tuberculosis meningitis
    TC total cholesterol
    TDF tenofovir disoproxil fumarate
    TG triglycerides
    TST tuberculin skin test
    UDP uridine 5’-diphospho
    ULN upper limit of normal
    VL viral load
    WHO World Health Organization
    WOCP women of childbearing potential








    Antiretroviral drug-induced liver injury
            Key points
    • All ART classes have been associated with hepatotoxicity and cause injury through an idiosyncratic reaction as the mechanism of injury.
    • Alanine transaminase (ALT) elevations > 5 x the upper limit of normal (ULN) are significant in the absence of symptoms.
    • In the presence of symptoms of hepatitis, ALT elevations > 2.5 x ULN are significant.
    • NVP is most frequently associated with drug-induced liver injury (DILI), with most cases occurring in the first few months after initiation. We no longer recommend NVP initiation.
    • Patients on EFV may present with a delayed DILI many months after commencing therapy.
    • Re-challenge is best avoided and may be considered in select cases in consultation with a specialist.
    • If severe hepatitis occurs, or any hepatitis together with a rash, fever or systemic reaction, then re-challenge with NNRTIs, ABC or CTX should not be attempted.


    An ALT test should be performed in all patients at ART initiation. Repeat ALT testing is indicated in those who develop symptoms or signs suggestive of hepatitis. All ARV classes have been associated with hepatotoxicity – most commonly NNRTIs. Mild ALT elevations occur commonly and in general are transient. ALT elevations > 5 × ULN are significant in the absence of symptoms. In the presence of symptoms of hepatitis, ALT elevations > 2.5 × ULN are also significant. In such patients, potentially hepatotoxic ARVs should be switched to alternative agents. Management guidelines are provided in Table 27.

    Re-challenge may be considered, and in selected cases a specialist should be consulted. If severe hepatitis occurs, or any hepatitis with rash, fever, or other systemic manifestation, then a specialist opinion should be sought. In this situation re-challenge with NNRTIs, ABC or CTX should not be attempted.

    Prolonged use of NRTIs, especially d4T and ddI (both of which are no longer used), may cause fatty liver. Typically, ALT concentration is more significantly elevated than aspartate transaminase (AST), and the concentrations of canalicular enzymes gamma-glutamyl transferase (GGT) and alkaline phosphatase (ALP) are more elevated than those of the transaminases. Non-tender hepatomegaly may be present. Ultrasound or computed tomography (CT) imaging may show decreased hepatic density. The condition is not benign, and fibrosis has been reported with long-term ddI use. Patients should be advised to avoid alcohol and should be switched to alternative drugs with lower potential for causing fatty liver.

    In patients with severe hepatitis or jaundice, features of hepatic encephalopathy (i.e. features of hepatic failure) must be clinically assessed and the international normalised ratio (INR) and serum glucose checked.

    If the concentration of canalicular enzymes is more significantly elevated than that of ALT, or if conjugated bilirubin is elevated, then an ultrasound of the liver should be conducted to exclude biliary obstruction.

    Isolated unconjugated hyperbilirubinaemia (drug-induced Gilbert’s syndrome) is associated with ATV. In this case, all other LFTs are normal and the patient has no other symptoms of hepatitis. Although this is a benign condition (it does not reflect liver injury, but isolated competitive inhibition of the enzyme in the liver which conjugates bilirubin), it is often cosmetically unacceptable to patients, necessitating a switch from ATV to an alternative drug.

    Although EFV has been recognised as an infrequent cause of DILI since it first became available, a novel pattern of DILI associated with the drug has recently been recognised in South Africa.25 Among such patients, many had a particularly severe pattern of liver injury at liver biopsy (termed ‘submassive necrosis’, and associated with severe jaundice and a raised INR). The overall mortality was 11%. While severe EFV-related DILI is likely to be uncommon, clinicians should be aware of the features observed:

    1. The diagnosis of DILI was generally made after a longer duration on EFV (~3–6 months) than what is seen with DILI related to NVP or TB medication.
    2. The DILI was not associated with features of hypersensitivity (e.g. drug rash) and often the first symptom was jaundice rather than abdominal symptoms.
    3. Once EFV was stopped, it typically took several months for LFTs to normalise (median resolution > 6 months).

    We do not advise routine LFT monitoring in patients on ART, as there is no evidence that this would lead to earlier detection of this DILI or improve outcomes. Those managing patients on EFV should monitor for symptoms and signs of hepatitis (nausea, vomiting, right-sided abdominal pain, or jaundice). If these occur, then ALT should be assessed, and the patient should be examined for jaundice. The patient should be managed appropriately for DILI if there are hepatitis symptoms with ALT > 120 U/L, or if there is jaundice. EFV should be switched to an alternative drug (e.g. DTG).

    Many other drugs can cause hepatotoxicity, notably anti-tuberculous agents (including prophylactic INH) and azoles. CTX is an uncommon cause of hepatitis, often as part of a systemic hypersensitivity reaction.

    Recommendations for the management of DILI in patients receiving TB treatment have been published by the Southern African HIV Clinicians Society in 2013 (see here).90
     

    Tip: To best view this table, zoom in or rotate your mobile device into landscape orientation.

    Table 27: Guidelines for managing hepatotoxicity.
    Elevation ULN
    < 2.5 × ULN 2.5–5 × ULN > 5 × ULN
    ALT Repeat at 1–2 weeks Repeat at 1 week Discontinue relevant drug(s)
    Bilirubin Repeat at 1 week Discontinue relevant drug(s) Discontinue relevant drug(s)

    ALT, alanine transaminase; ULN, upper limit of normal.

    †, Any elevations with symptoms of hepatitis (nausea, vomiting, right upper quadrant pain) should be regarded as an indication to discontinue the relevant drugs.

    Common pitfall: Failing to recognise other drugs apart from ARVs as a cause of hepatotoxicity.
    Common pitfall: Performing routine LFT monitoring in patients on ART, in an attempt to detect DILI earlier. There is no evidence to support this approach.